Winter Storm, Emmet
- When
- March 12, 12:00 PM CST to March 13, 6:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A low pressure system slid off the Rockies and eastward along the Nebraska/South Dakota border through the day on the 12th before taking a southeastward turn and down through eastern Nebraska and southwest Iowa during the evening and overnight hours on the 12th and into the 13th. Areas north of the warm front, primarily northern Iowa and northward, resided in a large area of general lift and…
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system slid off the Rockies and eastward along the Nebraska/South Dakota border through the day on the 12th before taking a southeastward turn and down through eastern Nebraska and southwest Iowa during the evening and overnight hours on the 12th and into the 13th. Areas north of the warm front, primarily northern Iowa and northward, resided in a large area of general lift and resulted in widespread snowfall amounting to as much as 10 or more inches in areas of northern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 11:57 AM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1257 PM CDT Sun Mar 12 2017 .SHORT TERM.../Today through Monday/ Issued at 349 AM CDT Sun Mar 12 2017 Focus for the short term is on impending winter storm and snowfall amounts. System looking similar as in past runs with a quick-hitting system expected to push through the CWA today into mainly Monday morning. Upper level wave currently moving into MT and is expected to dig as it dives southeastward today into tonight. This will spread a large area of WAA precip across the area by this afternoon into the evening. Big push of moisture into the later afternoon/evening, but still dealing with a lot of dry air initially with easterly to southeasterly flow off the high to the east this morning into early afternoon. Cross-sections showing lift not exactly lined with the DGZ, but do have some elevated instability present so could see some enhanced snowfall rates/narrow banding of snow. Therefore expect majority of the snow to fall in at 12-18 hour period from this afternoon through sunrise Monday. Some very light additional accumulations expected on the backside of the system into Monday morning. Associated sfc low expected to be situated around the Sioux City area by this evening, and continue to sweep through wrn/srn IA and push into far SE IA by 12Z Monday. Therefore expect a fairly tight gradient from little snow/precip on the southwest to south side of this system as drier air with the dry slot moves through, mainly keeping little or no precip expected across much of southwest into south central IA. Colder air to wrap into the backside of this system by Monday morning, with some light snow fall continuing initially before tapering off by late morning north/west to early afternoon/east. Overall given orientation of the strongest lift/moisture profiles, expected snowfall rates, expect the highest amounts across the northern/northeastern counties with around 8+ inches of snow expected. Therefore will be issuing a winter storm warning for this area for the 8 inches expected in 24 hours. Could come close in a few of the advisory counties to 6" in 12 hours, or 8" in 24, but given still some uncertainty with where the heaviest banding will occur, have opted to go with an advisory with possibility to upgrade later if needed. Start the west at 18Z with snow expected to move into northwest IA by late morning/early afternoon and spread ESE through the afternoon, with the eastern area headlines starting at 21z. .LONG TERM.../Monday Night through Saturday/ Issued at 349 AM CDT Sun Mar 12 2017 From Monday night through Wednesday our weather will be dominated by a large Canadian high pressure area, building southward toward Iowa on Monday night and Tuesday, then finally moving off to the east around Wednesday night. Initially, on Monday night and Tuesday morning, before the real cold and subsidence work their way into Iowa, we will see some lingering clouds and perhaps a few flurries in our southwestern counties, but overall it will be quiet and dry. Then late Tuesday into Wednesday morning as the center of the high moves across central and eastern Iowa we will see clearing skies and temperatures falling even further. On Tuesday many areas will not climb out of the 20s, and on Tuesday night/Wednesday morning temperatures will fall to near zero across our north and northeast where the deepest fresh snow cover will be in place. Have continued trend of lowering temperatures during this time across the expected snowpack area, but if we truly go calm and clear early Wednesday morning, we may even see some subzero readings up around Clarion, Mason City, Allison, Forest City and so forth. Also have some concern that early Wednesday night the departing high pressure area may remain somewhat anchored across our east and northeast, as is typical in these scenarios, resulting in a significant drop off in temperature after sunset Wednesday evening. Have lowered Wednesday night low temperatures by a couple degrees in that area accordingly, but this will be something to watch in the long term forecast over the next couple of days. By Thursday a modest thermal ridge will approach from the west and move over Iowa, with low-level flow coming around to southeast or south and a steady warming trend ensuing. A good signal remains for a northern stream shortwave knocking this thermal ridge down as it crosses the upper Midwest on Thursday night or Friday, pushing a surface trough across Iowa and bringing a period of light precipitation across our forecast area. Temperatures would support a rain/snow mix, and this will depend on what time of day the system moves through. The 00z ECMWF came in stronger with the shortwave tonight and much higher on QPF than previous runs or other long-range models, but as a consequence it is also delaying the precipitation more into Friday with warmer temperatures and more of it being rainfall. Behind this late week system another high pressure area will move in but it will be more short-lived and downsloping in nature, with no real cold air advection anticipated and indeed, temperatures should continue to slowly warm through the weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1253 PM CDT Sun Mar 12 2017 VFR conditions at the beginning of the period will quickly give way to widespread MVFR to IFR conditions by late afternoon as snow spread across central Iowa. Visibilities and ceilings will be reduced to IFR in most instances overnight with LIFR conditions from time to time in heavier snow. These conditions will continue into Monday morning although visibilities and ceilings are expected to improve by the end of the period as the precipitation ends across the area. Winds will be southeast to east through this evening, becoming northeast to north by daybreak on Monday. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT Monday for IAZ036>039-047>050-061-062. Winter Storm Warning until 1 PM CDT Monday for IAZ004>007- 015>017. Winter Weather Advisory until 1 PM CDT Monday for IAZ023-024- 033>035-046. Winter Storm Warning from 4 PM this afternoon to 1 PM CDT Monday for IAZ025>028. && SHORT TERM...Beerends LONG TERM...Lee AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 351 AM CDT Sun Mar 12 2017 IAZ004>007-015>017-025>028-131100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer- 351 AM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area from this afternoon through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Storm Warning is in effect for the area on Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, snowfall reports are encouraged and much appreciated. IAZ023-024-033>039-046>050-061-062-131100- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Greene-Boone-Story-Marshall-Tama-Jasper-Poweshiek- 351 AM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area from this afternoon through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Weather Advisory is in effect for the area on Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, snowfall reports are appreciated. IAZ044-045-057>060-070>075-081>086-092>097-131100- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 351 AM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Snow will spread across the area this afternoon and evening and persist at intervals through tonight. Very little accumulation is expected in southwest Iowa, but a few inches of snow are expected up toward the areas around Carroll, Des Moines, and Ottumwa. This may result in slick road conditions by tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light snow and slick road conditions may persist into Monday morning, including during the morning commute, before improving in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, snowfall reports are appreciated. Lee
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682933, 682934, 682935, 682936, 682937, 682939, 682940, 682941, 682942, 682943, 682944, 682945, 682946, 682947.